Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Everything that you are ever going to want to know about running shoes: Running Shoes Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
  2. Have you considered the Critical Thinking and Skeptical Boot Camp, for taking it to the next level? See here for more.
    Dismiss Notice
  3. Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
Dismiss Notice
Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
Dismiss Notice
Have you liked us on Facebook to get our updates? Please do. Click here for our Facebook page.
Dismiss Notice
Do you get the weekly newsletter that Podiatry Arena sends out to update everybody? If not, click here to organise this.

Anaphylaxis and toxicity

Discussion in 'Introductions' started by Hallyz, Dec 30, 2009.

  1. Hallyz

    Hallyz Welcome New Poster


    Members do not see these Ads. Sign Up.
    Hi, im a podiatry student in the UK. I was wondering if someone coud let me know what drug or solution can be adminstered to reverse the effects of an LA overdose, and how would it be done. I am aware of how anaphylaxis is dealt with, but if anyone feels like they want teach an eager learner about what they have experienced in the field, then im keen to read.

    Thank you for any responses in loo.
     
  2. posalafin

    posalafin Active Member

    The treatment of LA (lignocaine and like drugs) is supportive, there is no specific antidote. Most of the time the patient only requires careful monitoring of cardiorespiratory status, including continual ECG monitoring. Cardiac arrhythmias caused by lignocaine overdose are treated with electrical cardioversion/defibrillation or in the case of bradycardias drugs such as atropine, isoprenaline or adrenaline can be used or in some cases the patient may require external or transvenous cardiac pacing.

    Hypotension is treated with intravenous fluids (normal saline, Hartmann's or Gelofusion) and if unresponsive then inotropes would be started e.g. dopamine (not so much nowdays), noradrenaline, adrenaline.

    Respiratory depression is managed symptomatically with oxygen therapy progressing to endotracheal intubation & mechanical ventilation as required.

    Seizures are treated with standard seizure therapy starting with benzodiazepines e.g. midazolam and progressing to other such as phenytoin, barbiturates and general anaesthesia.

    Only the life threatening effects of LA overdose require active intervention i.e. decreased level of consciousness, resp depression, seizures, symptomatic hypotension and cardiac arrhythmias. Other effects require monitoring of the patient (for progression to more serious manifestations) only. From a podiatry perspective I would think that if a patient has been overdosed on LA they should be transferred to an emergency department via ambulance for assessment and monitoring.
     
  3. lozzano

    lozzano Member


    When a person overdoses on opioids (heroin, morphine, methadone, oxycontin, etc.), he (or she) is rendered unconscious and is in danger of dying because the opioids slow down, and eventually stop, the person's breathing.
    Naloxone counteracts life-threatening depression of the central nervous and respiratory systems caused by an opioid overdose, allowing an overdose victim to breathe normally. Although naloxone is a very safe drug ,in my country it cannot be prescribed by podiatrist but only by licensed medical care professionals.
    Naloxone may be given by injection into a vein, muscle or under the skin.

    Regards
     
  4. posalafin

    posalafin Active Member

    Naloxone (Narcan) is a very effective 'antidote' for narcotic overdose as it rapidly reverses the respiratory depressant effects of narcotics. It can be given intravenously but is much gentler to the patient if given by intramuscular injection.

    Naloxone has no effect in LA overdose, even if the patient has respiratory depression or is unconscious as the mechanism for the respiratory depression is different to that caused by narcotics. In most cases of LA overdose any respiratory depressant effects will usually be secondary to the other effects of LA overdose such as prolonged seizure activity, airway obstruction etc.
     
  5. lozzano

    lozzano Member

    oh!! I'm sorry. I've confused about the term LA overdose.
    I thought 'LA overdose ' mean narcotic overdose.
     
  6. cornmerchant

    cornmerchant Well-Known Member

    Hallyz

    I find it hard to believe that an overdose of LA could be administered in the podiatry field- after all, we are certified to administer it and should know the safe maximum dose for each patient. If for example the safe max.dose was 13mls , that would involve loading 6 ampules-surely alarm bells would ring in any pods head? The most I have ever used for a nail avulsion was 6mls on a man with unusual innervation, normally 2-3mls is ample.(not sure about a ring block as I dont do them)
    Therefore I would doubt that anyone can give you an answer from experience! As you may well know, anaphylaxis is not an overdose of LA but a reaction to it.

    Cornmerchant
     
    Last edited: Jan 10, 2010
  7. posalafin

    posalafin Active Member

    Podiatrists, doctors, nurses and various other health professionals are certified and trained in the administration of drugs but despite this there are many patients who are accidentally overdosed every year, sometimes with fatal consequences. The reasons for this are multi-factorial and it is incumbent on all practitioners to use safe practices when administering drugs to patients.

    While I agree that in the podiatric setting, in Australia at least, the majority of LA administration is for office based nail surgery, therefore the volumes of LA required to overdose a patient would usually be much larger (and should ring alarm bells) than one would ever want to put into a toe/s. However having said that there are multiple different concentrations of LA and it would be possible, particulalry when dealing with children, to incorrectly draw up too much of a highly concentrated solution of LA and potentially overdose a patient.

    The other risk, especially with some of the recently approved LA's such as Bupivicaine, is that even a therapeutic dose accidentally administered intravenously (or intra-arterially) it can cause overdosage with life threatening complications. Whilst adherence to safe practice is of paramount importance the reality is that sometimes mistakes occur in the administration of medications. It is important that any practitioner administering a medication has a sound knowledge of the side effects and symptoms/signs of overdosage as well as how to clinically manage the situation should it occur.
     
  8. cornmerchant

    cornmerchant Well-Known Member

    Posalafin
    Naturally I endorse what you say, but out of interest, is there any evidence that this situation has ever occured in a podiatric setting?ie for nail surgery.?

    Cornmerchant
     
Loading...

Share This Page